KER.Equinews.com - Full Article
By Kentucky Equine Research Staff · September 8, 2015
Diagnosing gastric ulcers in horses and clearing them with omeprazole takes commitment, but the benefits of gastrointestinal well-being outweigh any outlay of time, money, or inconvenience. As horse owners wrap up an ulcer-healing protocol, they should be aware of one side effect of omeprazole therapy, a condition known as acid rebound.
Reported in both humans and horses, acid rebound occurs after treatment with proton-pump inhibitor drugs such as omeprazole. In the days after treatment, a surge in acid production may happen, causing a significant drop in gastric pH and leaving the horse vulnerable to formation of new ulcers and digestive discomfort.
Nutritionists and veterinarians often recommend feeding a digestive supplement in combination with anti-ulcer medications and continuing supplementation as long as the risk of ulcers persists...
Read more here: